Alert archive / New York / Coastal Flood Statements in 2021
Coastal Flood Statement 14, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Apr 28, 2021, 3:54 AM EDT for Greater Bridgeport Planning Region, Naugatuck Valley Planning Region, Connecticut; Nassau County, Queens County, Westchester County, New York. It took effect at Apr 28, 2021, 8:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2021, 3:54 AM EDT (07:54 UTC)
- In effect from
- Apr 28, 2021, 8:00 PM EDT
- Expired
- Apr 29, 2021, 3:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Naugatuck Valley Planning Region, CT, Nassau County, NY, Queens County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 58 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2384 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974 WHUS41 KOKX 280754 CFWOKX Coastal Hazard Message National Weather Service New York NY 354 AM EDT Wed Apr 28 2021 NYZ178-179-290700- /O.NEW.KOKX.CF.S.0014.210429T0000Z-210429T0700Z/ Southern Queens-Southern Nassau- 354 AM EDT Wed Apr 28 2021 * WHAT...Less than a foot of inundation above ground level expected in vulnerable areas near the waterfront and shoreline. * WHERE...Southern Nassau and Southern Queens Counties. * WHEN...From this evening through late tonight. * IMPACTS...Brief minor flooding of the more vulnerable locations near the waterfront and shoreline. * ADDITIONAL DETAILS...Another round of minor flooding is possible for the Thursday Night high tide cycle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ CTZ009-010-NYZ071-290700- /O.NEW.KOKX.CF.S.0014.210429T0400Z-210429T0700Z/ Southern Fairfield-Southern New Haven-Southern Westchester- 354 AM EDT Wed Apr 28 2021 * WHAT...Less than a foot of inundation above ground level expected in vulnerable areas near the waterfront and shoreline. * WHERE...In Connecticut, Southern Fairfield and Southern New Haven Counties. In New York, Southern Westchester County. * WHEN...Late tonight. * IMPACTS...Brief minor flooding of the more vulnerable locations near the waterfront and shoreline. * ADDITIONAL DETAILS...Another round of minor flooding is possible for the Thursday Night high tide cycle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ For more information from the National Weather Service visit https://weather.gov/nyc
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Apr 28, 1:35 AM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 28, 1:35 AM EDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service New York NY 135 AM EDT Wed Apr 28 2021 .SYNOPSIS... A weak warm front approaches tonight and moves through into Wednesday morning. A surface trough will then be in the vicinity Wednesday night. A frontal system settles over the region on Thursday, followed by a cold front moving across the area early on Friday. High pressure then builds in for the weekend. High pressure in the Western Atlantic should remain in control Monday and Monday night. Weak low pressure may attempt to approach the region later on Tuesday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Minor adjustments made with this update to account for latest observations/trends. Also, based on stability, removed mention of thunder across eastern sections (SE CT/ERN LI) late tonight. No more than a brief shower is expected. The region will be east of an approaching, but flattening longwave ridge. At the surface, good model agreement that a warm front begins to move in from the southwest, but doesn't clear the entire forecast area by daybreak. Weakening convection spilling over the ridge axis to our west has a slight chance of making it into SE CT and eastern LI. Low temperatures above normal. Nighttime lows mainly in the upper 40s to mid 50s. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/... Longwave ridge continues to flatten over us. Meanwhile, the surface warm front slowly pushes through the rest of the forecast area, possibly stalling over southern CT. A weak wave of low pressure along this warm front rides along upper ridge, shifting east toward us, then beginning to sink a little south with the help of a weak shortwave. Much of the day will be dry, but cannot rule out an afternoon shower or thunderstorm north and west of the city where lift will be the greatest. CAPE in some areas could be up to around 1000 J/kg, and with steepening low to mid level lapse rates and a dry sub-cloud layer, any thunderstorms could produce strong gusts. The high temperature forecast will be complicated by the uncertainty regarding cloud cover as well as the northward advancement of the warm front. 850mb temperatures are forecast to be around 13-14C for most of the area, but mixing to that depth might occur only from around the city to points west. Potential highs, given temps aloft with full sunshine and no marine influence, would likely be in upper 80s for the typically warmest spots, which is approximately the 75th percentile of NBM ensemble guidance. Given the uncertainty, went with the deterministic NBM, which is a couple of degrees on average below the 50th percentile. Also adjusted further downward right along most of the south-facing coasts as water temps are still only in the upper 40s to lower 50s. This still leads to highs well above normal across the entire area, but short of any records. The wave of low pressure weakens as it sinks into the forecast area Wednesday night, but the remnant pressure trough that lingers will serve as a focus for moisture convergence. With shortwave lift still around and sufficient MUCAPE, there will be a chance of showers and thunderstorms across the area. Low temperatures will be well above normal, and in some cases, as warm as normal daytime highs. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Mild temperatures will take place to begin the period on a south to southwest flow. A complex frontal system approaches on Thursday bringing a fair amount of clouds, at least initially. There remains questions as to how far north the warm front and associated low pressure gets during the day on Thursday. Therefore, much of the guidance has a fair amount of clouds around, which should prevent temperatures from getting warmer than forecast. If sun breaks out in the afternoon then temperatures away from the coast could get several degrees warmer than what is currently forecast. The guidance is also all over the place in terms of timing of precip chances, so went with a general shower chance further south and east, and likely further north and west with a slight chance of thunder. There is a little bit of instability present into the day on Thursday across western portions, but nothing impressive. The shower chance will continue into Thursday night as the cold front begins to push through. There currently is good consensus on the front pushing through Friday morning towards 12z. Thus, continued with high end chance POPs into Friday morning. For Friday afternoon behind the front the trough axis approaches with an impressive shortwave, thus after collaboration with surrounding offices continued with chance POPs through the day. The pressure gradient then begins to tighten as the front gets well offshore late Friday afternoon and evening. The winds should increase during this time frame. The winds will likely gust to 30 mph at times through Friday night and into the first half of Saturday. The pressure gradient then relaxes quickly late Saturday afternoon and evening. Thus, a breezy and dry start to the weekend with intervals of clouds and sun is expected. After a chilly start to Sunday, heights begin to rise and temperatures begin to recover after a chilly start. By Sunday afternoon temperatures should climb into the 60s, with a few areas further west and inland potentially getting into the lower 70s. A more zonal flow aloft will ensue into early next week with more of a WSW flow aloft. Temperatures should gradually climb Monday into Tuesday. There is a lot of uncertainty towards Monday night, and especially on Tuesday. For now a warm front should remain north of the region later Monday night, with only slight chance POPs well north. Uncertainty remains with a frontal system and associated weak low pressure into Tuesday which could come far enough north and east to bring the area some rain later on Tuesday. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... A warm front approaches from the south tonight and washes out across the area on Wednesday. No significant changes to the 06z TAFs. Still a challenging forecast on several fronts. First, do most locations go over to a W-SW flow late morning/early afternoon as daytime heating mixes down stronger winds from aloft, or does a boundary set up across Long Island due to the cooler waters of the sound, keeping winds easterly at KGON and KBDR. This is always a dilemma in the spring and is often driven by inland heating and the development of a thermal trough to the west. This may be a day where we see all facets of wind direction along the CT coast. At this time, leaning toward a forecast where most of the terminals go from light and variable wind overnight to a W-SW flow mid to late morning. The more westerly component would be for the terminals away from the coast. Winds in the afternoon may then take on a more southerly component across LI and an E/SE flow across coastal CT. Next, the threat for late day showers and thunderstorms on Wednesday is on the uptick and have a generic mention of VCSH in the TAFs. Confidence is increasing, but not high enough yet to mention thunder outside of KSWF. Also, a shower or sprinkle is possible form 06Z to 09Z tonight for the eastern terminals. Only mention at this time is at KGON. While this looks to be a mainly VFR forecast, any time a warm front works into the area, albeit weak, there is concern for some low clouds. For now, there is just the mention of few-sct 500-1000ft at some of the coastal terminals toward daybreak. Any low clouds should mix out quickly with the onset of daytime heating. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Timing of wind shift after 12Z may vary by 1-2 hours. Occasional late morning afternoon gusts of 15-18 kt possible. A line of showers and thunderstorms could impact the terminals toward 00Z Thu. .OUTLOOK FOR 06Z THURSDAY THROUGH SUNDAY... .Wednesday night-Friday...Mainly VFR. A chance of showers with MVFR possible. Isolated thunderstorms possible early Wednesday evening and again Thursday afternoon. .Saturday...VFR. W to NW winds gusting 20-25kt. .Sunday...VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 && .MARINE... A weak pressure gradient over the region will keep winds on the light side overnight. A warm front passes through late at night into Wednesday morning with a S to SW flow slowly increasing through the day Wednesday, but still below advisory- level conditions. The pressure gradient will still be on the weaker side Wednesday night, so winds and seas remain below advisory levels. Seas will gradually build on the ocean on Thursday, resulting in SCA conditions by Thursday night throughout the ocean waters along with marginal small craft gusts. During the day on Friday as a cold front swings through the waters early on, look for small craft conditions becoming increasingly likely across all waters. Small craft conditions will then carry through Friday night and into much of the day on Saturday. Towards the late afternoon on Saturday and into Saturday evening sub SCA conditions should return from west to east. Sub SCA conditions are then expected through the remainder of the weekend as the flow begins to turn southwest. && .HYDROLOGY... No hydrologic issues expected through the forecast period. && .TIDES/COASTAL FLOODING... Water levels are expected to come close to minor flooding benchmarks across the SW CT coast and the South Shore bays of Nassau and possibly Queens during the high tide cycles of both Wednesday and Thursday nights. Given current trends, advisories are not anticipated but are still possible. It appears for now that a Coastal Flooding Statement would more likely be issued both nights if flooding is anticipated. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...JC/JE NEAR TERM...JC/JE/DW SHORT TERM...JC LONG TERM...JE AVIATION...BC/DW MARINE...JC/JE HYDROLOGY...JC/JE TIDES/COASTAL FLOODING...
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:19 PM EDT | Special Weather Statement | OKX | 26 min | |
| Apr 28, 7:56 PM EDT | Special Weather Statement | OKX | Orange | 49 min |
Nearby
Coastal Flood Statements in New York, 2021Coastal Flood Statements in Connecticut, 2021Every coastal flood statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.